A notion of solutions of fully non-linear second-order partial differential equations of the form , where is a real-valued function defined on a set and is continuous ( is the space of real symmetric -matrices). This notion is relevant when satisfies
with the usual ordering on symmetric matrices. The anti-monotonicity in is a very weak ellipticity condition, which is satisfied, in particular, by equations of first order. Examples include classical Hamilton–Jacobi equations, Hamilton–Jacobi–Bellman equations from optimal control, Isaacs equations from differential games, possibly degenerate linear elliptic and parabolic equations, various equations of differential geometry (Monge–Ampère, minimal surfaces), etc.
An upper (respectively, lower) semi-continuous function is a viscosity subsolution (respectively, viscosity supersolution of in if for every and local maximum (respectively, minimum) point of in one has (respectively, ). A continuous function is a viscosity solution of in if it is both a viscosity subsolution and a viscosity supersolution of in . The inequalities defining viscosity sub- and supersolutions are a consequence of the structure condition (a1) and the necessary conditions for extremals if is a classical solution of or in an open set, a fact which shows a connection between the notion of viscosity solutions and the classical maximum principle for second-order elliptic equations.
The importance of this notion lies in the fact that very general uniqueness and existence theorems are valid for viscosity solutions. A typical example is the existence and uniqueness of a unique bounded and uniformly continuous function , , which is a viscosity solution of on and satisfies for whenever , is continuous in and anti-monotone in , and is bounded and uniformly continuous on . In fact, existence is essentially a consequence of the proof of uniqueness, which also establishes monotone and continuous dependence of the solution with respect to and may be proved by an adaptation of the Perron method.
In addition to many existence, uniqueness and comparison results, the theory of viscosity solutions now includes a treatment of other basic problems, such as the correct formulation of various boundary conditions, including the classical Dirichlet, Neumann and oblique derivative conditions; the convergence of numerical approximations; the study of regularity and other qualitative properties of solutions; the analysis of many asymptotic problems, including large deviations and homogenization problems; extensions to discontinuous data; weak passages to the limit; and extensions to certain integro-differential operators.
Primary application of viscosity solutions is in the theory of optimal control and differential games for deterministic and stochastic evolutions. In particular, the uniquely defined viscosity solutions of the associated Hamilton–Jacobi–Bellman and Isaacs equations are the corresponding value functions, and this fact provides a complete mathematical justification of dynamic programming arguments.
Extensions of the theory include the study of problems in infinite-dimensional spaces for both first- and second-order equations, one of the goals being to provide a theoretical foundation for dynamic programming approaches to optimal control by partial differential equations.
The references provide some basic information about the theory and contain many references to the various topics described above.
|[a1]||G. Barles, B. Perthame, "Exit time problems in optimal control and the vanishing viscosity method" SIAM J. Control Optim. , 26 (1988) pp. 1133–1148|
|[a2]||G. Barles, B. Perthame, "Discontinuous solutions of deterministic optimal stopping time problems" Modèl. Math. et Anal. Num. , 21 (1987) pp. 557–579|
|[a3]||M.G. Crandall, "Semidifferentials, quadratic forms and fully nonlinear elliptic equations of second order" Ann. Inst. H. Poincaré Anal. Non. Lin. , 6 (1989) pp. 419–435|
|[a4]||M.G. Crandall, L.C. Evans, P.L. Lions, "Some properties of viscosity solutions of Hamilton–Jacobi equations" Trans. Amer. Math. Soc. , 282 (1984) pp. 487–502|
|[a5a]||M.G. Crandall, P.L. Lions, "Hamilton–Jacobi equations in infinite dimensions. Part I. Uniqueness of viscosity solutions" J. Funct. Anal. , 62 (1985) pp. 379–396|
|[a5b]||M.G. Crandall, P.L. Lions, "Hamilton–Jacobi equations in infinite dimensions. Part II. Existence of viscosity solutions" J. Funct. Anal. , 65 (1986) pp. 368–405|
|[a5c]||M.G. Crandall, P.L. Lions, "Hamilton–Jacobi equations in infinite dimensions. Part III" J. Funct. Anal. , 68 (1986) pp. 214–247|
|[a5d]||M.G. Crandall, P.L. Lions, "Hamilton–Jacobi equations in infinite dimensions. Part IV. Hamiltonians with unbounded linear terms" J. Funct. Anal. , 90 (1990) pp. 237–283|
|[a6]||L.C. Evans, P.E. Souganidis, "A PDE approach to geometric optics for certain reaction diffusion equations" Ind. U. Math. J. , 38 (1989) pp. 141–172|
|[a7]||H. Ishii, "Perron's method for Hamilton–Jacobi equations" Duke Math. J. , 55 (1987) pp. 369–384|
|[a8]||H. Ishii, P.L. Lions, "Viscosity solutions of fully nonlinear second-order elliptic partial differential equations" J. Diff. Equations , 83 (1990) pp. 28–78|
|[a9a]||P.L. Lions, "Viscosity solutions of fully nonlinear second-order equations and optimal stochastic control in infinite dimensions. Part I: The case of bounded stochastic evolutions" Acta Math. , 161 (1988) pp. 243–278|
|[a9b]||P.L. Lions, "Viscosity solutions of fully nonlinear second-order equations and optimal stochastic control in infinite dimensions. Part II: Optimal control of Zakai's equation" , Proc. Internat. Conf. Infinite Dimensional Stochastic Differential Equations (Trento) , Lect. notes in math. , 1390 , Springer (1989)|
|[a9c]||P.L. Lions, "Viscosity solutions of fully nonlinear second-order equations and optimal stochastic control in infinite dimensions. Part III. Uniqueness of viscosity solutions of general second order equations" J. Funct. Anal. , 86 (1989) pp. 1–18|
|[a10]||R. Jensen, "The maximum principle for viscosity solutions of fully nonlinear second order partial differential equations" Arch. Rat. Mech. Anal. , 101 (1988) pp. 1–27|
Viscosity solutions. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Viscosity_solutions&oldid=16559